Posted 1/4/2011 10:03 PM (GMT -7)
Bupropion has been approved by the FDA for the prevention of seasonal affective disorder. According to several case studies and a pilot study, bupropion lowers the level of an inflammatory mediator TNF-alpha and may be useful in autoinflammatory conditions such as Crohn's disease and psoriasis.
No properly controlled double-blind studies of bupropion for Parkinson's disease have been conducted. A small 1984 study funded by bupropion's manufacturer found that addition of bupropion to carbidopa or levodopa improved Parkinson's symptoms in ten out of twenty patients; however, the side effects, particularly nausea and vomiting, were frequent. The American Psychiatric Association notes that, "there is no evidence favoring any particular antidepressant medication from the standpoint of therapeutic efficacy in patients with Parkinson’s disease complicated by major depressive disorder".
There is considerable disagreement regarding whether it is useful to add an antidepressant, including bupropion, to a mood stabilizer in patients with bipolar depression.
Bupropion, similarly to other antidepressants, is not efficacious in chronic low back pain. However, it has been found to have surprisingly high efficacy in the treatment of neuropathic pain.
GlaxoSmithKline advises that bupropion should not be prescribed to individuals with epilepsy or other conditions that lower the seizure threshold, such as alcohol withdrawal or benzodiazepine discontinuation, anorexia nervosa, bulimia, or active brain tumors. It should be avoided in individuals who are also taking monoamine oxidase inhibitors (MAOIs). When switching from MAOIs to bupropion, it is important to include a washout period of about two weeks between the medications. The prescribing information approved by the FDA recommends that caution should be exercised when treating patients with liver damage, severe kidney disease, and severe hypertension, as well as in pediatric patients, adolescents and young adults due to the increased risk of suicidal ideation.
According to a retrospective case series published in 1993, bupropion treatment may exacerbate tics in children with co-occurring ADHD and Tourette syndrome. No further research of this side effect has been conducted